23 Mar
2009

Sleep is necessary and every day we learn more about the body’s need for sleep and its many positive physical and emotional effects. Older people often feel that they are not getting enough sleep, or they become frustrated and anxious when sleep does not come easily. As a consequence, unfortunately, sleeping medications account for one of the most frequently prescribed drugs in the elderly.

As we age, less sleep may be required for the mind and body to work properly. For most individuals a sleep pattern is established early in life, and this usually continues into the later years. You may be used to going to bed at a certain hour, perhaps with your spouse or after a favorite television program. You expect to sleep until morning. On the other hand, some of your sleep requirements may be met by afternoon naps, which you may not think of as “sleep.”

Sleeping medications only temporarily improve sleep patterns. Most medications work when first taken, but gradually their effect wears off. This may lead you to take larger doses and stronger sleeping pills. Your physician may prescribe tranquilizers instead of sleeping pills in the hope of calming you into sleep. Tolerance to these drugs also diminishes and they lose their soporific effect. They often accumulate in the body and may lead to mental confusion, memory impairment, and dizziness. When stopped they often cause withdrawal reactions, making it difficult for you to discontinue them.

If you are taking sleeping pills, you should gradually try to discontinue them. Patterns of sleep can be relearned. You could try going to sleep much later than you usually do. A warm drink such as milk may be helpful in soothing your mind and body. Reading a book or listening to music can also have a calming effect. If sleep does not come easily, get out of bed and read, knit, or do something else, rather than lie in bed anxiously waiting to fall asleep.

You may have difficulty sleeping because of a medical problem. Arthritic pain, the need to go to the bathroom frequently, or shortness of breath can interfere with your sleep. But taking a sleeping pill will not help, and it may even aggravate some of your other symptoms. Sleep disturbance is a common symptom in people who suffer from depression. The problem may be one of falling asleep or of sleeping fitfully and waking up too early in the morning. Tranquilizers and sleeping pills usually make the depression worse.

When your sleep pattern has changed suddenly, your physician should pursue the cause. You should avoid taking a sleeping pill as a solution. Most people can enjoy a restful sleep without the use of tranquilizers and sleeping pills.

*73\166\2*

Be Sociable, Share!

No CommentsMen's Health-Erectile Dysfunction Tags:

No comments

You must be logged in to post a comment.